A Case of Brodifacoum-Induced Epiglottitis.
This case report presents a 33-year-old woman who presented to the emergency department with abdominal pain and gingival and vaginal bleeding. She admitted to using synthetic cannabinoids, and contamination with brodifacoum was suspected, for which qualitative testing was positive. The patient was discharged with an improved international normalized ratio (INR) seven days later with oral vitamin K. Fourteen days after discharge, she re-presented with widespread ecchymosis, leg swelling, and intermittent gingival and vaginal bleeding. Her INR was again elevated. She was controlled with oral vitamin K therapy, stabilized, and discharged three days later. Twenty-eight days following the second discharge, the patient re-presented with oral swelling, right eye ecchymosis, and vaginal bleeding after abstaining from vitamin K therapy for two weeks. A bedside nasopharyngolaryngoscopy showed the base of the tongue, epiglottis, aryepiglottic (AE) folds, arytenoids, and false vocal folds were all edematous with ecchymosis. Due to the diffuse epiglottic and supraglottic edema, the patient was intubated to avoid further decompensation. After receiving IV and oral vitamin K, she was extubated two days later. Her INR fully normalized, and she was then discharged on day 4. Our case of epiglottitis could demonstrate thermal injury associated with smoking synthetic cannabinoids, but given diffuse ecchymosis and severe coagulopathy, hematoma associated with brodifacoum poisoning was considered the most likely etiology. The patient's coagulopathy was rapidly reversed, empiric antibiotic coverage was provided, and she rapidly improved. Brodifacoum exposure has been known to cause increased bleeding, as seen in this case. However, it should also be considered that exposure can lead to epiglottitis. If a similar patient is presented in the future, it is important to consider that coagulopathy may be caused by the adulteration of drugs of abuse, specifically brodifacoum with synthetic cannabinoids.
Published In/Presented At
Doyle, W. N., Jr, Dumas, K., & Arnold, J. K. (2023). A Case of Brodifacoum-Induced Epiglottitis. Cureus, 15(10), e47286. https://doi.org/10.7759/cureus.47286
Medical Education | Medicine and Health Sciences
USF-LVHN SELECT Program, USF-LVHN SELECT Program Students